Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 7, 2004

May 7, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 7, 8:48 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, May 7, 8:48 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
948 AM EDT FRI MAY 7 2004

.UPDATE...
AS PER LATEST SFC OBS...SFC FRONT APPEARS TO HAVE SAGGED JUST SOUTH
OF A KDUJ-KIPT-KAVP LINE.  DEWPOINTS HAVE DROPPED INTO THE UPPER
40SAT KBFD AND DRIER LOW LEVEL AIR IS NOW STARTING TO WORK SOUTHWARD
INTO THE CENTRAL MOUNTAINS AS WINDS BACK AROUND TO THE NORTH BEHIND
THE BOUNDARY.

CONVECTION WHICH FIRED ALONG BOUNDARY EARLIER THIS MORNING SPPEARS
TO HAVE REACHED MAX INTENSITY WITH CLOUD TOPS WARMING AS THE CLUSTER
MOVES INTO WESTERN PA. STILL LOOKS LIKE SOME HEAVY DOWNPOURS...BUT
MINIMAL SEVERE THREAT FROM THESE PARTICULAR CELLS.  12 UTC DAY ONE
CONVECTIVE OUTLOOK KEEPS AREAS SOUTH OF THE FRONT IN SLIGHT RISK.
WITH SFC DEWPOINTS HERE IN THE MIDDLE 50S...AND WEAK SPEED SHEAR
WOULD BE LOOKING MAINLY AT PULSE TYPE POTENTIAL DURING MAX HEATING
TIME THIS AFTERNOON.

WL TOUCH UP GRID TEMPS AND WINDS FOR THE AFTERNOON AND LEAVE CURRENT
PACKAGE GOING PRETTY MUCH AS IS.

DEVOIR

&&

.PREV DISCUSSION...
WL ISSUE AN UPDATE TO REMOVE EARLY POPS...PER CURR RDR TRENDS. WL
LEAVE IN THE AFTN CHCS OVER THE SRN TIER...THO.  NEVER HEARD ANY SVR
REPORTS OUT OF THAT GREAT LOOKING CELL THAT TRACKED ACROSS THE NRN
TIER AROUND MIDNIGHT/1AM. MOST LIKELY PRODUCED SOME REALLY BIG
HAIL...BUT WIND DMG UNLIKELY AS THE LOW LAYERS WERE FAIRLY STABLE.

NOT LOTS OF TIME TO DISSECT THE LATEST GUIDANCE AS MULTIPLE CLUSTERS
OF TSTMS ROLLING THRU THE NRN HALF OF THE CWA ATTM. SVR BOX 152 ALSO
ACTIVE...AND WL CONT THRU 4 AM. WL THEREFORE HOLD THE FCST FAIRLY
CONTINUOUS AND ALSO HOLD THE PKG OFF UNTIL THE WATCH EXPIRES.

MAIN STORY IS THAT THE THUNDER OUT IN NRN OH SHOULD CONT AS SHOWERS
INTO PA AND LINGER THRU THE MORNING...THEN REFIRE IN THE AFTN...BUT
MAINLY OVER THE SOUTH AND TO OUR SOUTH...AS THE WARM FRONT OV WRN PA
IS EXPECTED TO NOT MAKE ANY MORE HEADWAY INTO THE MTNS. NORTHERLY
WINDS TODAY WILL PRESS CONVECTION INITIATION SWRD AND KEEP MOST OF
THE AREA DRY THIS AFTN/EVE. WL LEAVE SOME SCT/CHC POPS ACRS THE
SOUTH...ESP THE LAURELS.

WL WORD IT MAINLY DRY TONIGHT...WITH ONLY SLGT CHCS IN THE WEST.
COULD BE VERY COOL IN THE NRN MTNS...REACHING THE MID 30S.

FRONT THEN TO WAGGLE BACK AGAIN DURING THE DAYTIME SAT. THIS WOULD
PLACE MOST OF THE AREA IN A COOL...DREARY REGEIME...AND KEEP THUNDER
OUT OF THE FCST FOR THE MOST PART. BUT...IT COULD BE LIKE THIS STUFF
- MAINLY ELEVATED. THE HIGHER POPS ON SAT AND SAT NITE WL BE TO THE
NORTH.

SUNDAY/MOTHERS DAY A DIFFICULT FCST...WITH DIVERGANT MDL GUID. WL
KEEP THE CHC POPS EVERWHERE...BUT MAINLY DURING THE AFTN. TEMPS
SHOULD BE AT OR EVEN ABV NORMS THO...ESP IN THE SOUTH.

NO CHANGES...BUT FCST LOOKING MAINLY DRY.

DANGELO
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 7, 3:57 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 AM EDT FRI MAY 7 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071052-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
457 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE
SOUTHERN HALF OF CENTRAL PENNSYLVANIA.  A COLD FRONT WILL BE MOVING
SOUTHWARD THROUGH THE STATE TODAY.  SOME OF THE STORMS THAT DEVELOP
COULD BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE FOR SEVERE STORMS TO OCCUR WILL BE FROM MID AFTERNOON
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...BUT THE THREAT
AREA WILL BE CONFINED TO MAINLY THE NORTHWESTERN MOUNTAINS.  COOLER
AND MORE STABLE AIR WILL BE IN PLACE OVER THE REST OF THE REGION.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 7, 10:06 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT FRI MAY 7 2004

PAZ024>028-033>036-056>059-063>066-072100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-PERRY PA-SCHUYLKILL PA-SOMERSET PA-YORK PA-
1106 AM EDT FRI MAY 7 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
FRIDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SCHUYLKILL...SOMERSET AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, May 7, 11:08 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT FRI MAY 7 2004

PAZ027-028-071715-
JUNIATA-MIFFLIN-
1208 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA AND MIFFLIN COUNTIES...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF HUNTINGDON
TO 15 MILES SOUTHEAST OF HUNTINGDON...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR PERULACK AT 1215 PM...HONEY GROVE AT 1235
PM AND SPRUCE HILL AT 1255 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 7, 11:17 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1217 PM EDT FRI MAY 7 2004

PAZ056-071715-
PERRY-
1217 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY THROUGH 1 PM...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES TO THE WEST OF BIG SPRING STATE PARK
...MOVING SOUTHEAST AT 50 MPH. THE MOST INTENSE PART OF THIS STORM
WILL BE NEAR AND TO THE SOUTH OF BLAIN.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, May 7, 11:28 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1228 PM EDT FRI MAY 7 2004

PAZ019-027-028-050-071730-
JUNIATA-MIFFLIN-SNYDER-SOUTHERN CENTRE-
1228 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA...MIFFLIN...SNYDER AND
EASTERN CENTRE COUNTIES THROUGH 130 PM...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
BELLEFONTE TO 9 MILES SOUTHEAST OF BELLEFONTE TO 8 MILES NORTH OF
LEWISTOWN TO 10 MILES SOUTH OF LEWISTOWN...MOVING SOUTHEAST AT 30
MPH. THE THUNDERSTORMS WILL BE NEAR WALNUT...REEDS GAP STATE PARK AT
1235 PM...SPRUCE HILL...MIFFLIN AT 1240 PM...PORT ROYAL...
MIFFLINTOWN...BELLTOWN AT 1245 PM...POE VALLEY STATE PARK AT 1250
PM...MCCLURE AND MCALISTERVILLE AT 1255 PM.

VERY HEAVY RAIN WILL FALL FOR 15 TO 30 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS LINE
OF THUNDERSTORMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 7, 11:45 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EDT FRI MAY 7 2004

PAZ028-050-052-056>059-071745-
DAUPHIN-JUNIATA-LEBANON-NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-
1245 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT LEBANON...DAUPHIN...PERRY...
JUNIATA...SNYDER...SCHUYLKILL AND NORTHUMBERLAND COUNTIES EARLY THIS
AFTERNOON...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
MCCLURE...SOUTH TO MCALISTERVILLE AND LOYSVILLE...MOVING EAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR RICHFIELD...BEAVERTOWN AT 1250
PM...MONTGOMERY FERRY...LIVERPOOL...DUNCANNON...AMITY HALL AT 1255
PM...MIDDLEBURG...MILLERSBURG...HALIFAX AND FREMONT AT 100
PM...VALLEY VIEW...TOWER CITY AND FORT INDIANTOWN GAP BETWEEN 130 PM
AND 140 PM.

VERY HEAVY RAIN WILL FALL FOR 15 TO 30 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Local storm report, May 7, 11:50 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     FANNETTSBURG            40.05N 77.83W
05/07/2004                   FRANKLIN           PA   TRAINED SPOTTER

            TREES DOWN BETWEEN FANNETTSBURG AND WILLOW HILL

1245 PM     TSTM WND DMG     WALNUT BOTTOM           40.09N 77.37W
05/07/2004                   CUMBERLAND         PA   EMERGENCY MNGR

            TREES DOWN

&&

VGC

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
May 7, 12:45 PM EST
Where
York County, Hallam
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.000, -76.600

Trees reported down in Hallam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400088.